Lipid rescue therapy can interfere with critical lab values

November 13, 2013, 4:02 pm

intralipid★★★☆☆

Caution with interpreting laboratory results after lipid rescue therapy. Punja M et al. Am J Emerg Med 2013 Oct;1536.e1-1536.e1

Reference (No abstract available)

This case report describes a 54-year-old man who presented to the emergency department after ingesting a suicidal ingestion of diphenhydramine, amitriptyline, and acetaminophen (APAP). On arrival the patient had evidence of cardiotoxicity with unstable vital signs and a prolonged QRS interval (136 msec). His initial aspartate aminotransferase (AST) level was elevated (138 U/L).

After treatment with sodium bicarbonate, N-acetylcysteine (NAC), and 20% intravenous lipid rescue therapy (apparently < 2 ml/kg) an AST level was repeated and was undetectable. Based partially on this result, treatment with NAC was stopped. Eight hours later a repeat serum AST was 488 U/L, increasing over the next 48 hours to peak at 1600 U/L.

The authors make the point that significant serum lipidemia can interfere with laboratory tests. Although they don’t go into details, they mention that “[t]echniques such as dilution and centrifugation can be used with varying success in removing the lipemic interference.” In one previous report, ultracentrifuging the blood sample from a patient who received a lipid emulsion overdose allowed for measuring basic blood tests.

In another recent case report, Bucklin et al describe a 14-yer-old girl who developed asymptomatic elevation of serum amylase and lipase after receiving a prolonged infusion of lipid emulsion (total 46 ml/kg) to treat bupropion overdose, as well as transient delay in obtaining lab values. The authors note that exceeding recommended doses of lipid infusion rescue therapy have not been shown to provide benefit, but may increase risk of pancreatitis and laboratory interference, and possibly other complications. They recommend a maximum dose of 4 ml/kg.

Key take-home lesson: When managing patients who have received lipid rescue therapy, talk to your laboratory to see if they expect interference with any of their clinical assays, and to discuss possible steps such as centrifuging the blood specimen before testing. Unexpected laboratory results should be questioned and verified. Of course, it is wise to consult the local poison control center about any patient who has received LRT.

Additional note: Reported cases of pancreatitis after lipid rescue therapy have generally occurred after large doses or prolonged infusion. An abstract by Levine et al (Clin Toxicol 2012;50:681) described a case of symptomatic pancreatitis in a 20-year-old who received 48.5 ml/kg lipid infusion after a bupivacaine overdose.

Related post:

Lipid emulsion overdose

Comments are closed.